After Labetalol

This section is for discussions with other women who have probably been through the same signs/symptoms that you may be experiencing. Please note, we cannot offer medical advice and encourage members to discuss their concerns with their doctors. New members, come on in and introduce yourself!
User avatar
caryn
Forum Moderator
Posts: 10203
Joined: Thu Feb 16, 637032 6:26 pm

Re : After Labetalol

Postby caryn » Mon Oct 06, 638628 12:22 am

Sadieryan, welcome. (Are those your twins' names?)

Stopping labetalol does cause rebound hypertension in some people, and then, as Melly says, sometimes it's just that your body is still repairing your vasculature, and you're experiencing spikes and swings because that repair process is underway. It took me four months to stabilize postpartum.

How are your babies doing in NICU?

mellybute
Registered User
Posts: 425
Joined: Tue Dec 31, 638622 4:01 pm

Re : After Labetalol

Postby mellybute » Fri Sep 26, 638628 10:38 am

Sadieryan, I and many others on here have had a similiar experience and still having it. I am in the midst of it right now. Your blood pressure has not normalized yet from the PE and it may take some time to fix itself. Some women on here have been on bp meds for 1, 2, 4, 6, 8, 12 months and then their bp finally normalized. Some women end up chronic hypertensives unable to get off meds. I am 2 months pp, baby born on 8/2/09 and bp was fine up until the day I was admitted for rising bp. I ended up back in ICU 5 days pp with another 4 day hospital stay. My bp has been high ever since delivery. It's controlled pretty well now on meds but I still have spikes. Had one a week ago out of nowhere, and that was on medicine. I was on Labetalol and Norvasc when released and my OB weaned me only for it to shot back up!! I was then put under the care of my cardiologist. I've been on Benicar 20/12.5 since then but you can't take it if you're breast feeding, which I am not.

sadieryan
Registered User
Posts: 4
Joined: Fri Sep 26, 638628 7:35 am

Re : After Labetalol

Postby sadieryan » Fri Sep 26, 638628 9:07 am

I am new to the forum. I was diagnosed with pre-e on Sept. 2 and delivered my twins on Sept. 5 -- 3 months early. Prior to this, I was having what I considered the "perfect pregnancy." I am still sort of in shock that this actually happened to me. I am now 5 weeks postpartum and recently stopped taking labetalol (I had previously taken procardia + labetalol but had been weaned down to just labetalol). I ended up in the ER because my bp spiked to 200/100. It is so frustrating/scary because my bps were finally under control and now my doctor put me back on procardia and labetalol. The drs aren't really sure what is going on -- whether I am having "rebound hypertension," whether the pre-e triggered an underlying predisposition to hypertension, or this is just my body's way of telling me that the medicine shouldn't have been stopped. Does anyone have a similar experience?

hope08
Registered User
Posts: 295
Joined: Tue Dec 18, 638001 1:39 pm

Re : After Labetalol

Postby hope08 » Tue Sep 02, 638628 3:23 am

I had alot of your symptoms.I had a scary ER visit after stopping labetalol. My symptons lasted for one month during that time I had an EKG and other tests they all came back fine.My GP followed me very close after we figured out that I was allergic to it and he told me to take it easy and not to workout and to limit household chores beause he didnt want my heart getting to taxed while going back to its normal pattern.It was a very scary time.I hope you feel better soon.

User avatar
caryn
Forum Moderator
Posts: 10203
Joined: Thu Feb 16, 637032 6:26 pm

Re : After Labetalol

Postby caryn » Mon Sep 01, 638628 1:19 am

I agree; I'm also wondering about allergy to labetalol. They do usually have to wean us off of it, and it does have crappy side effects -- they don't use the newer medicines with fewer side effects in pregnant women, because they have less history with them and are surer the old medicines are safe -- but those side effects in your case sound more extreme than normal.

I'm glad you got checked out, because there's just no way to tell otherwise. Can you keep us posted?

dbronson
Registered User
Posts: 113
Joined: Mon Apr 04, 638603 4:47 pm

Re : After Labetalol

Postby dbronson » Fri Aug 22, 638628 8:12 pm

Labetolol was okay for me . I was on it for two and half months after delivery. it did make me tired and my scalp tingly, but it kept my BP in check

trish
Forum Moderator
Posts: 2949
Joined: Tue Nov 12, 637985 10:46 pm

Re : After Labetalol

Postby trish » Thu Aug 21, 638628 11:19 pm

Welcome! I had an allergic reaction to Labetalol after being on it for my entire pregnancy & several months PP. I had headaches, lethargy & a tightness in my chest. My Dr. put me on several asthma medications over a period of a couple months but my breathing did not improve. I eventually felt like an elephant was sitting on my chest while I tried to breathe through a straw. I would get out of breath just speaking in full sentences & was so exhausted it was hard to take care of my 3 children.

When my O2 sats were really bad at one visit - even after inhaler treatment - they realized it was the labetalol & I had to quit cold turkey. About 24 hours after I stopped the meds I started being able to breathe better than I had in weeks or months! The lethargy took much longer to clear up though. My Dr. said I should not take any form of beta blockers ever again (that is the kind of BP med labetalol is).

So it's possible you had an allergic reaction to the labetalol - who knows. It's something to ask your Dr. about at least. But, I'm glad you got checked out & all is "fine". It may take awhile to really feel better though. Hang in there!

alexa5
Registered User
Posts: 712
Joined: Thu Dec 07, 638615 9:55 am

Re : After Labetalol

Postby alexa5 » Thu Aug 21, 638628 6:07 pm

I didn't have any issues with labetalol while on it, or weaning off of it. I take that back...when I went on it, I did have headaches for just a few days, and one of my eyes went blurrier, but I am not sure if that was the labetalol or just having elevated bp. But overall, I felt fine.

I have read about some people being allergic to it, and had some difficult experiences--perhaps that is the situation for you?

ladyhavic
Registered User
Posts: 1
Joined: Thu Aug 21, 638628 3:52 pm

After Labetalol

Postby ladyhavic » Thu Aug 21, 638628 5:43 pm

Well im new to this site, but my friends swear by it. Im 32yrs old and I just gave birth to my 5th child on Aug 12th. 2 weeks after having her I was diagnosed with PIH. I was put on the worst medicine i've ever been on Labetalol 200mg 2x a day. I had the worst side effect on this medicine...headaches, dizziness, blurred vision, tightness in chest, no appetite and basically lethargic. After about a month on this medicine my bp became regular and my doctor told me to just stop taking it. The first day was fine but the second day off my body went haywire and I wound up in the hospital. The ER doc told me to wean myself off. He put me back on at 200mg a day for 3 days, then to 100mg taken in halves for 3 days(50mg in the morning and 50mg at night) And just this past Friday was my last day on Labetalol. Sorry about the long story but heres my problem...since being off I have been having slight chest pain, on and off pain in my left arm, numb itchy fingers and feet, headache and slight jaw uncomfortableness. Up until the PIH, i have been relatively healthy but I was just rushed to the hospital by my M-I-L (mother in law) because she believed that I may be about to have a heart attack. The ER gave me a CT Scan, Ekg, Ecg and ran my blood work to check my Cardiac enzymes and all were fine and showed no sign of damage but im still feeling like this and i was wondering if anyone felt like this after stopping Labetalol and if this is just a side effect of stopping the meds.


Return to “Ask the Experienced”

Who is online

Users browsing this forum: No registered users and 52 guests